Doctors have warned of the dangers of website medicines after a woman who treated herself with a steroid bought on the internet risked losing her sight.
The 64-year-old obtained the drug prednisolone from an online Thai pharmaceutical company.
She took the oral steroid for four years for self-diagnosed chronic fatigue syndrome.
In February the woman sought medical help after suffering loss of vision for six months.
Doctors found she had cataracts, a clouding of the lens of the eye, and glaucoma, which damages the optic nerve. Both potentially blinding conditions were caused by steroid use.
When last seen in July the woman was waiting for a cataract operation. She is likely to need medical attention for the rest of her life.
The case was highlighted in The Lancet medical journal by two specialists from Sunderland Eye Infirmary.
Doctors Philip Severn and Scott Fraser wrote: "It has long been accepted that any physician prescribing steroids should be aware of the potential ocular side effects. However, patients are now able to browse the internet and purchase medications freely.
"Practitioners need to be more aware of the problems associated with self-directed internet-purchased medication."
The authors said they conducted a Google search and found a site where it was possible to buy 1,000 five milligram tablets of prednisolone for £25.53. Higher doses of 10mg, 20mg and 50mg were also available.
The woman had been taking doses of between 10mg and 40mg per day.
Some medicines advertised online were counterfeit and contained a "concoction" of compounds bearing little resemblance to the description on their label, the doctors warned.
They added: "The expansion of the internet is relentless, and, from the perspective of patients seeking information, in the main, positive. However, the online availability of controlled and uncontrolled drug therapies needs to be carefully monitored."
It was reasonable for doctors to ask their patients if they are taking drugs sold over the internet, they said.